Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 187, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 20, 2022, 10:31 PM CDT for Lac qui Parle County, Minnesota. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2022, 10:31 PM CDT (03:31 UTC)
- Expired
- Jun 20, 2022, 11:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lac qui Parle County, MN
The radar
The Aberdeen radar (KABR), 172 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 10:43 PM CDT | TSTM WND GST 61 | 2 S Madison, MN | AWOS STATION KDXX MADISON AP. |
| Jun 20, 10:46 PM CDT | TSTM WND GST 67 | 2 S Madison, MN | AWOS STATION KDXX MADISON AP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 9:08 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 9.8
The text
As transmitted.
192
WUUS53 KMPX 210331
SVRMPX
MNC073-210415-
/O.NEW.KMPX.SV.W.0187.220621T0331Z-220621T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1031 PM CDT Mon Jun 20 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Lac qui Parle County in west central Minnesota...
* Until 1115 PM CDT.
* At 1031 PM CDT, a severe thunderstorm was located over Marietta, or
20 miles southeast of Milbank, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Madison, Dawson, Bellingham, Marietta, Cerro Gordo, Nassau,
Louisburg, Big Stone National Wildlife Refuge, Madison Airport and
Florida Creek Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4526 9645 4527 9642 4525 9640 4525 9629
4522 9627 4522 9622 4519 9617 4519 9612
4514 9603 4505 9592 4481 9619 4480 9645
TIME...MOT...LOC 0331Z 224DEG 40KT 4498 9639
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff1 follow-up statement
406
WWUS53 KMPX 210348
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1048 PM CDT Mon Jun 20 2022
MNC073-210415-
/O.CON.KMPX.SV.W.0187.000000T0000Z-220621T0415Z/
Lac qui Parle MN-
1048 PM CDT Mon Jun 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR LAC QUI PARLE COUNTY...
At 1047 PM CDT, a severe thunderstorm was located near Madison, or 20
miles southeast of Ortonville, moving northeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated. At 1046 PM, a 67 mph gust was measured at
Madison airport.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Madison, Dawson, Bellingham, Marietta, Cerro Gordo, Nassau,
Louisburg, Big Stone National Wildlife Refuge, Madison Airport and
Florida Creek Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4526 9645 4527 9642 4525 9640 4525 9629
4522 9627 4522 9622 4519 9617 4519 9612
4514 9603 4505 9592 4481 9619 4480 9645
TIME...MOT...LOC 0347Z 232DEG 42KT 4509 9615
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:31 PM CDT, 4 hours earlier.
Area forecast discussion, Jun 20, 6:31 PM CDT, 4 hours before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
631 PM CDT Mon Jun 20 2022
.DISCUSSION...(This evening through Monday)
Issued at 235 PM CDT Mon Jun 20 2022
KEY MESSAGES:
- Heat wave peaks today, but above normal temperature to continue
for the rest of the week.
- Severe thunderstorms with wind as the main threat possible in
western Minnesota this evening into tonight.
Rest of today... The ridge that has dominated our recent weather
continues to move east and out of the Upper Midwest. On the west
side of this ridge has two impacts: this will be the peak of the
heat wave and storms chances have increased. Continued warm air
advection and continuous sun has pushed temperatures into the 90s
and dew points near 70 leading to heat index values in the 100 to 110
range. A few 100 degree air temperatures remain likely especially in
western Minnesota and in the urban core of the Twin Cities metro.
With all this heat and humidity we will build up significant
instability and CAPE values of 3000 or more are occurring and/or
expected. Storms are expected to fire up along vort maxes to our
southwest and along a cold front slowly moving from the eastern
Dakotas into western Minnesota overnight. This provides us with the
ingredients needed for thunderstorms. The shear is one of the greater
questions though. With this ridge overhead there is not great speed
shear or even much directional shear across much of the forecast
area. Where the shear, especially low level shear will be maximized
will be along the front. That is why the severe threat will be
greatest to the west. The severe threat making it into eastern
Minnesota, the Twin Cities, and Wisconsin is most likely to occur if
the storms this evening grow upscale and we get an MCS tonight moving
across the Upper Midwest. For this reason the main threat will be
damaging winds, although there is a chance for a few discrete cells
earlier in west central Minnesota where some hail could also be a
threat.
Tuesday through Thursday... As the ridge moves out and the cold
front passes through the heat wave and storm threat will come to an
end Tuesday. Western Minnesota will see relief in the morning while
eastern Minnesota and western Wisconsin won't see full relief from
the heat until Tuesday night. With a transition to zonal flow don't
expect much relief as temperatures will remain above normal even if
they are not as hot as the current heat wave. Expect temperatures
more in the 80s to around 90 for highs along with more normal dew
points the 50s and low 60s. So more typical summer temperatures for
the start of summer, albeit still a few degrees above normal. Few
chances for precipitation in this period beyond a chance for some air
mass thunderstorms.
Thursday night into the weekend... Precipitation chances return
Thursday night and into the weekend. Thursday night will see a
shortwave pass through the Upper Midwest giving us the next chance
for rain. Previously the best forcing here remained to the north, but
the models have started to shift to the south some. This is most
pronounced within the GFS while the other global models stick closer
to previous runs. There is also quite a spread for locations like
KMSP in ensembles, so little confidence right now in where the best
chance is. Future runs should help make this clearer. The next round
arrives on Saturday as a trough digs into the Upper Midwest. Once
again the GFS is the aggressive and wetter model for us taking the
main forcing farther south than other models. This is once again
reflected in ensembles with a large spread in QPF. So what's the
message for rain chances? Rain possible Thursday night and Saturday,
but location and QPF still uncertain. Hopefully future runs have
less spread between model systems and ensemble members. After these
chances higher pressure moves in and dry weather prevails.
Saturday's trough though does break the flow pattern and return our
temperatures much closer to normal after about a week of heat.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM CDT Mon Jun 20 2022
Scattered thunderstorms have developed across western MN. They should
impact primarily AXN and STC this evening before dissipating farther
east. Could have some MVFR cigs develop late in those areas as well
before lifting and scattering quickly after sunrise. South southwest
wind will veer west Tuesday.
KMSP...TS should remain to the north and west this evening.
/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 10 kts.
Thu...VFR. Chc TS late. Wind S 5-10 kts.
Fri...VFR. Chc TS. Wind S 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Warning until 1 AM CDT Tuesday for Anoka-Benton-Blue
Earth-Brown-Carver-Chippewa-Chisago-Dakota-Hennepin-Isanti-
Kandiyohi-Lac Qui Parle-Le Sueur-McLeod-Meeker-Nicollet-Pope-
Ramsey-Redwood-Renville-Rice-Scott-Sherburne-Sibley-Stearns-
Stevens-Swift-Waseca-Washington-Watonwan-Wright-Yellow
Medicine.
Heat Advisory until 1 AM CDT Tuesday for Douglas-Faribault-Freeborn-
Goodhue-Kanabec-Martin-Mille Lacs-Morrison-Steele-Todd.
WI...Heat Advisory until 1 AM CDT Tuesday for Barron-Chippewa-Dunn-Eau
Claire-Pepin-Pierce-Polk-Rusk-St. Croix.
&&
DISCUSSION...NDC
AVIATION...BorghoffHazardous weather outlook, Jun 20, 6:36 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 636 PM CDT Mon Jun 20 2022 MNZ041>045-047>070-073>077-082-083-WIZ014-015-023-212345- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Polk- Barron-St. Croix- 636 PM CDT Mon Jun 20 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. Dangerous heat indices will continue this evening. A few severe storms are possible with damaging winds and large hail, primarily across western Minnesota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening. MNZ078-084-085-091>093-WIZ016-024>028-212345- Goodhue-Waseca-Steele-Martin-Faribault-Freeborn-Rusk-Pierce-Dunn- Pepin-Chippewa-Eau Claire- 636 PM CDT Mon Jun 20 2022 This Hazardous Weather Outlook is for portions of south central Minnesota and west central Wisconsin. .DAY ONE...Tonight. Hot heat indices will continue this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. Borghoff
In the hours before
Local storm report, Jun 20, 7:03 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND DMG SAUK CENTRE 45.74N 94.96W
06/20/2022 STEARNS MN PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
SAUK CENTRE. TREES DOWN. SAUK CENTRE AIRPORT
REPORTED A 53 MPH GUST.
&&
BORGHOFFLocal storm report, Jun 20, 7:28 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
728 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 1 ESE ROUND PRAIRIE 45.90N 94.87W
06/20/2022 M60 MPH TODD MN AWOS
AWOS STATION K14Y LONG PRAIRIE AP.
0655 PM TSTM WND GST 3 SSE SAUK CENTRE 45.70N 94.93W
06/20/2022 M53 MPH STEARNS MN AWOS
AWOS STATION KD39 SAUK CENTRE AP.
&&
BORGHOFFLocal storm report, Jun 20, 9:38 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
938 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM TSTM WND DMG 1 SW GRANITE FALLS 44.81N 95.55W
06/20/2022 YELLOW MEDICINE MN PUBLIC
TREE LIMBS DOWN.
&&
BORGHOFFLocal storm report, Jun 20, 9:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
943 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM TSTM WND GST 4 S GRANITE FALLS 44.75N 95.55W
06/20/2022 M58 MPH YELLOW MEDICINE MN AWOS
AWOS STATION KGDB GRANITE FALLS AP.
&&
BORGHOFFSpecial weather statement, Jun 20, 10:20 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1020 PM CDT Mon Jun 20 2022
MNZ057-058-065-210345-
Kandiyohi MN-Renville MN-Meeker MN-
1020 PM CDT Mon Jun 20 2022
...A strong thunderstorm will impact portions of southwestern Meeker,
southeastern Kandiyohi and north central Renville Counties through
1045 PM CDT...
At 1020 PM CDT, local law enforcement reported a strong thunderstorm
7 miles west of Cosmos, or 16 miles southeast of Willmar, moving
northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Law enforcement.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Litchfield, Cosmos, Greenleaf, Lake Lillian, Thorpe, Litchfield
Airport, Strout and Corvuso.
This includes U.S. Highway 12 between mile markers 94 and 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Minnesota.
&&
LAT...LON 4497 9497 4521 9454 4500 9442 4498 9447
4498 9450 4497 9450 4481 9486
TIME...MOT...LOC 0320Z 236DEG 45KT 4494 9484
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BorghoffLocal storm report, Jun 20, 10:22 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1022 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND DMG 2 NNW BLOMKEST 44.97N 95.04W
06/20/2022 KANDIYOHI MN LAW ENFORCEMENT
TREE BRANCHES DOWN. TIME ESTIMATED.
&&
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:23 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 37 min |
| Jun 20, 9:02 PM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 46 min |
| Jun 20, 9:25 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Redwood, Renville, Yellow Medicine | 50 min |
| Jun 20, 10:20 PM CDT | Special Weather Statement | MPX | Meeker | 25 min |
| Jun 20, 10:45 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Swift | 45 min |
| Jun 20, 10:54 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 24 min |
| Jun 20, 11:06 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 54 min |
| Jun 20, 11:14 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Isanti, Sherburne, Wright | 26 min |
| Jun 20, 11:20 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Todd | 25 min |
| Jun 20, 11:45 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Pope, Stearns, Todd | 33 min |
| Jun 20, 11:49 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Renville, Yellow Medicine | 41 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.